What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 1:46 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, May 30, 1:46 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
246 PM CDT Thu May 30 2024
...New MESOSCALE UPDATE, SHORT TERM, LONG TERM...
.MESOSCALE UPDATE FOR Severe Weather...
Issued at 246 PM CDT Thu May 30 2024
* Synoptic Overview: Scattered storms, some of which may become
supercellular, will develop in eastern NM to the western TX
Panhandle early to mid afternoon and expand eastward, likely
into an MCS with all hazards possible today. Storms should clear
out of the Panhandles by midnight, although there's a small
chance that some overnight storms could occur again in the
southern Panhandles.
* Mesoscale: MCS exiting to the southeast has created and outflow
of stable air over the central and eastern Panhandles. Meanwhile
areas west of Amarillo to Dumas have been working with a more
unstable airmass with multiple attempts at early afternoon
convection in a highly sheared environment has lead to failed
attempts at storms right along that boundary. As we continue to
heat up, and shear aloft gradually weakens, it will promote a
much better environment for sustainable convection. Additionally
a fairly stout shortwave will approach the Panhandles during
peak heating and will interact with the dryline in eastern NM
and allow for further convection to trigger. Storms along this
boundary will be working with increasing favorable ML CAPE
values (~2500- 3000 J/kg), effective shear (~30-40kts), and
helicity (~150 m2/s2 ). Storms are expected to merge from multi-
cells to an MCS around 6 to 8 PM time most likely around the
Amarillo to Guymon line.
* Threats: Hail is expected to range from 1 to 2", however can't
rule out a supercell producing hail in the 2-3" range. Given the
well mixed boundary layer wind gust up to 70 mph will be
possible. The tornado threat, while low, looks to be more
focused in the southwest where lower LCLS, and higher effective
shear/helicity values prevail. Overall, profiles are not the
most ideal for tornadoes, but certainly not impossible,
especially with a lone supercell that could attach itself to the
boundary in the west. Flash flooding can't be ruled out, but the
probabilities are not high enough to note a watch other than
the southeast Panhandles, which already received abundant rain
this morning. Other areas that received rain don't have the
highest confidence that storms will hit, given the more
scattered nature from an Amarillo to Guymon line, and west.
* Timing & Location: Timing of storms to start will be in the 1 to 4
PM range for the western Panhandles, with the central Panhandles
in the 3 to 7 PM time frame, and eastern Panhandles in the 6 to 8
PM time period. There is a wider range for the western and
central Panhandles as convection is already attempting to start in
the west but is failing to hold given stronger shear and weaker
instability.
* Summary: Severe storms likely to start in the west to northwest
and gradually expand to the southeast through the evening. All
areas have a chance to see storms. Primary threat is large hail
and damaging wind, but will not rule out a possible landspout
and/or tornado, and localized flash flooding. The more likely
area to see flooding will be the southeast where a flood watch
will be issued, due to recent rains and higher probabilities of
storm coverage.
Weber
&&
.SHORT TERM...
(This evening through Friday night)
Issued at 246 PM CDT Thu May 30 2024
Friday will see continued rain showers and thunderstorms starting
in the early morning as overnight convection persist into the
morning hours. This activity will tapper down for the late morning
and early afternoon time allowing for instability to recover. This
should prime the environment for a trough passing across during
the late afternoon through evening time allowing for another round
of rain showers and thunderstorms. The instability and dynamics
associated with this trough are on the marginal side with shear of
15-20 m/s and CAPE 1500-2000 J/Kg. However these marginal indices
should still prove sufficient to allow for strong to severe
thunderstorms. The main threat from these storms will be large
hail and damaging winds, while the threat of tornados will be
extremely low it cannot be ruled out. Overall lower levels of
moisture on Friday should mitigate the chance of high rainfall
from the thunderstorms so flash flooding is very unlikely but
cannot be fully ruled out. Winds through Friday will be on the
light side and mainly out of a easterly direction.
Saturday will start of similar to Friday with overnight rain
showers and thunderstorms persisting into the early morning hours.
These storms will then mostly clear out by the mid morning hours
allowing for instability to recover. A trough will move through
the area during the afternoon to evening hours bringing another
round of very unstable conditions. This trough will be stronger
than Friday more along the lines of Thursday which lends further
credibility to the dynamics. The dynamics themselves look to have
CAPE values of 3000 to 4000 J/Kg, shear of 25 to 35 m/s, helicity
of 250 to 300, and a curved hodograph. Translated into layman
terms the environment will be supportive of powerful rotating
updrafts that can lead to supercells. The winds will help fuel
the thunderstorms by shifting to the SE bringing moisture (aka the
fuel) to the panhandles. The main threat from the strong to
severe thunderstorms will once again be large hail and damaging
winds, tornados will have a low chance of occurring as the lowest
level shear does not look favorable. With the moisture being
pushed into the area high rainfall rates may occur with the
thunderstorms which in turn can causes flash flooding. The
thunderstorms are likely to form in the western panhandles during
the mid afternoon becoming more numerous through the rest of the
afternoon as they move eastward. These storms should then in large
have departed eastward out of the panhandles during the overnight
hours.
Temperatures for Friday and Saturday will stay nearer to normal
with the passage of the troughs. Highs on Friday will be in the
lower to mid 80s while Saturday will be warmer with highs in the
mid to upper 80s.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 246 PM CDT Thu May 30 2024
Next week has a high chance of being overall drier time compared
to the current week as the bulk of the moisture shift to the east.
This doesn't mean there wont be any activity as moisture in the
eastern panhandles should still be sufficient to spark off
isolated rain showers and thunderstorms. These rain showers and
thunderstorms would be possible during the afternoon to evening
hours of Sunday, Monday, and Tuesday. However, during this time a
strong cap looks to be in play across much of the panhandles that
could limit or outright prevent any rain shower or thunderstorm
from forming. IF any thunderstorms is able to form despite the
powerful cap then the environment will be supportive of strong to
severe thunderstorms. The main threat during this time remains
large hail and damaging winds with tornado chance being extremely
low to none. Going further to Wednesday and Thursday the pattern
becomes very uncertain making the forecast fuzzy at best. The two
most probable solution is either a deep trough moving through the
plains causing more rain showers and thunderstorms or a large
ridge bringing hot and dry conditions to the plains. Currently the
trough and wetter solution has the most support in different
models so that is currently more reflected in the forecast.
However if the ridge becomes more probable the forecast will
shift to reflect the hot dry conditions.
SH
&&
.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Thu May 30 2024
Thunderstorms possible at the TAF sites over the next 4 to 8
hours. Overall, the best chances for timing would be in the 19-00z
time period, but would note that storms have the potential to
still be persistent as late as 2z. Tempo groups have been
assigned for each site to account for best probabilities, and
will adjust as need for real time storm development. After storms
move through winds will be light and variable for the most part
through the end of the TAF period. Severe wind gusts would be
possible with thunderstorms.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 83 59 87 / 50 20 40 20
Beaver OK 58 81 57 87 / 90 20 30 20
Boise City OK 53 81 53 86 / 30 40 50 40
Borger TX 59 86 61 90 / 80 20 40 20
Boys Ranch TX 58 85 59 91 / 40 30 40 30
Canyon TX 56 82 57 87 / 40 20 40 30
Clarendon TX 58 80 60 83 / 70 40 30 30
Dalhart TX 54 83 55 87 / 30 30 40 30
Guymon OK 55 82 56 87 / 70 20 50 30
Hereford TX 56 84 58 89 / 30 20 40 30
Lipscomb TX 58 81 59 85 / 90 20 30 20
Pampa TX 57 82 60 85 / 90 20 30 20
Shamrock TX 58 81 60 84 / 90 40 30 20
Wellington TX 59 81 61 85 / 80 50 30 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 7 PM CDT this evening through late tonight for
TXZ014-015-019-020.
OK...None.
&&
SHORT TERM...98
LONG TERM....98
AVIATION...89Hazardous weather outlook, May 30, 1:52 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
252 PM CDT Thu May 30 2024
OKZ001>003-TXZ001>020-317-310800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
252 PM CDT Thu May 30 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are already occurring in a line in
NW TX and western OK panhandles. This line has a very high chance
of moving to the SE through the rest of the afternoon and evening
producing further severe weather. The main threat from the severe
thunderstorms will be large hail and damaging winds, tornado
chance is low but may still occur. Flash flooding is possible as
the thunderstorms can produce high rainfall rates and rainfall
accumulations.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Friday through Sunday evening across
much of the area, and then over the eastern sections Monday
evening. Some storms may become severe each day, with large hail
and damaging winds the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to flooding or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.
In the hours before
Special weather statement, May 30, 12:22 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
122 PM CDT Thu May 30 2024
OKZ001-301845-
Cimarron OK-
122 PM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 145 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kenton, or 25 miles west of Boise City, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Black Mesa Park, Kenton, and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10256 3667 10283 3669 10300 3700 10300
TIME...MOT...LOC 1821Z 296DEG 7KT 3687 10294
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMLocal storm report, May 30, 2:43 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
343 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Hail 12 S Boise City 36.56N 102.55W
05/30/2024 M1.00 Inch Cimarron OK Public
Report from mPING: Quarter (1.00 in.).
&&
CRLocal storm report, May 30, 2:47 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
347 PM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 12 SSW Boise City 36.56N 102.55W
05/30/2024 M1.00 Inch Cimarron OK Public
Actual measured size was 1.15 inches.
&&
CRSpecial weather statement, May 30, 4:03 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
503 PM CDT Thu May 30 2024
OKZ002-TXZ001>003-006>008-302300-
Texas OK-Hartley TX-Hutchinson TX-Sherman TX-Dallam TX-Hansford TX-
Moore TX-
503 PM CDT Thu May 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TEXAS...NORTHWESTERN
HUTCHINSON...WESTERN HANSFORD...SHERMAN...SOUTHERN DALLAM...MOORE AND
HARTLEY COUNTIES THROUGH 600 PM CDT...
At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Texhoma to 6 miles southeast
of Stratford to 10 miles south of Conlen to 6 miles south of Dalhart
to 14 miles southwest of Ware. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dumas, Guymon, Dalhart, Stratford, Hartley, Cactus, Sunray, Goodwell,
Gruver, Channing, Romero, Morse, Four Way, Conlen, and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3611 10304 3612 10268 3614 10245 3629 10219
3668 10191 3673 10131 3617 10143 3575 10159
3563 10215 3562 10298
TIME...MOT...LOC 2202Z 292DEG 27KT 3662 10184 3624 10203 3608 10220
3597 10250 3601 10285
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SSNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184898, 1184900, 1184901, 1184902, 1184903, 1184896, 1184904, 1184905, 1184897, 1184906.